Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 8, NWS Billings, MT

October 25, 20218 counties in Montana

NWS Billings, MT issued this high wind watch at Oct 25, 2021, 1:31 PM MDT for 8 counties in Montana. It took effect at Oct 27, 2021, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2021, 1:31 PM MDT (19:31 UTC)
In effect from
Oct 27, 2021, 6:00 AM MDT
Expired
Oct 27, 2021, 1:53 AM MDT
In force
Issued by
NWS Billings, MT

Counties Carbon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 56 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS75 KBYZ 251931
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
131 PM MDT Mon Oct 25 2021

MTZ029-034-042-063-065-066-141-170-172-228-235-261945-
/O.NEW.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
Musselshell-Northern Stillwater-Golden Valley-Judith Gap-
Livingston Area-Beartooth Foothills-Northern Sweet Grass-Northern
Carbon-Melville Foothills-Southern Wheatland-Southwestern
Yellowstone-
Including the locations of Roundup, Shepherd, Columbus,
Ballantine, Worden, Judith Gap, Melstone, Huntley, Ryegate,
Harlowton, Livingston, Absarokee, Big Timber, Laurel, Billings,
Joliet, Lockwood, and Fromberg
131 PM MDT Mon Oct 25 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Portions of central and south central Montana.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles due to sudden strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds, including your Halloween decorations.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Chambers
4 follow-up statements
701 
WWUS75 KBYZ 260908
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
308 AM MDT Tue Oct 26 2021

MTZ029-034-042-063-065-066-141-170-172-228-235-270915-
/O.CON.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
Musselshell-Northern Stillwater-Golden Valley-Judith Gap-
Livingston Area-Beartooth Foothills-Northern Sweet Grass-Northern
Carbon-Melville Foothills-Southern Wheatland-Southwestern
Yellowstone-
Including the locations of Roundup, Shepherd, Columbus,
Ballantine, Worden, Judith Gap, Melstone, Huntley, Ryegate,
Harlowton, Livingston, Absarokee, Big Timber, Laurel, Billings,
Joliet, Lockwood, and Fromberg
308 AM MDT Tue Oct 26 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Portions of central and south central Montana.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles due to sudden strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds, including your Halloween decorations.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist
370 
WWUS75 KBYZ 262045
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
245 PM MDT Tue Oct 26 2021

MTZ029-034-042-063-065-066-141-170-172-228-235-272045-
/O.CON.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
Musselshell-Northern Stillwater-Golden Valley-Judith Gap-
Livingston Area-Beartooth Foothills-Northern Sweet Grass-Northern
Carbon-Melville Foothills-Southern Wheatland-Southwestern
Yellowstone-
Including the locations of Roundup, Shepherd, Columbus,
Ballantine, Worden, Judith Gap, Melstone, Huntley, Ryegate,
Harlowton, Livingston, Absarokee, Big Timber, Laurel, Billings,
Joliet, Lockwood, and Fromberg
245 PM MDT Tue Oct 26 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph possible.

* WHERE...Portions of central and south central Montana.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel could be difficult, especially for high profile vehicles.

Yard decorations could become projectiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Borsum
252 
WWUS75 KBYZ 270242
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
842 PM MDT Tue Oct 26 2021

MTZ029-034-042-170-235-270345-
/O.CAN.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
Musselshell-Northern Stillwater-Golden Valley-Northern Carbon-
Southwestern Yellowstone-
Including the locations of Roundup, Shepherd, Columbus,
Ballantine, Worden, Melstone, Huntley, Ryegate, Absarokee,
Laurel, Billings, Joliet, Lockwood, and Fromberg
842 PM MDT Tue Oct 26 2021

...HIGH WIND WATCH IS CANCELLED...

Wind gusts are expected to remain just below warning levels on 
Wednesday, with gusts of 40 to 55 mph expected. The strongest winds 
will be in the higher hilltops.

$$

MTZ063-065-066-141-172-228-280245-
/O.CON.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
Judith Gap-Livingston Area-Beartooth Foothills-Northern Sweet
Grass-Melville Foothills-Southern Wheatland-
Including the locations of Judith Gap, Harlowton, Livingston, and
Big Timber
842 PM MDT Tue Oct 26 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MDT WEDNESDAY THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Portions of central and south central Montana.

* WHEN...From 6 AM MDT Wednesday through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles due to sudden strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Chambers
736 
WWUS75 KBYZ 270753
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
153 AM MDT Wed Oct 27 2021

MTZ063-141-172-228-280300-
/O.UPG.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
/O.NEW.KBYZ.HW.W.0009.211027T1200Z-211028T0300Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
Including the locations of Judith Gap, Harlowton, and Big Timber
153 AM MDT Wed Oct 27 2021

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 9 PM MDT 
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...From 6 AM this morning to 9 PM MDT this evening.

* IMPACTS...Strong winds could blow down trees and power lines. 
  Power outages are possible. Strong crosswinds will make travel 
  difficult along Highway 191 from Big Timber to Harlowton and 
  Judith Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

MTZ065-066-280300-
/O.UPG.KBYZ.HW.A.0008.211027T1200Z-211028T0300Z/
/O.NEW.KBYZ.WI.Y.0007.211027T1200Z-211028T0300Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
153 AM MDT Wed Oct 27 2021

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 9 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 6 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Strong crosswinds will make travel difficult along Interstate 90 
  from Livingston to Big Timber and roads along the Beartooth 
  Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Oct 25, 9:21 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 25, 9:21 AM MDT, 4 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
921 AM MDT Mon Oct 25 2021

.UPDATE...

Latest ensemble guidance has come in with a bit more precipitation
tonight into tomorrow mainly due to the ECMWF ensemble members
trending wetter. Updated forecast to reflect these higher amounts,
but that said we are still within the ranges reflected in previous
forecasts for precipitation/mountain snow accumulations. Will see
the latest NA ensemble members drop into the NBM over the next
few hours and see if any further adjustments are needed. Overall
looking at a quarter to half an inch of rain for areas west of
Rosebud county, with a tenth to two tenths further east. Also
looks like precipitation takes a bit longer to get going over SE
Montana compared to previous forecast. Snow accumulations of 3 to
6 inches seem reasonable for all area mountain zones, with locally
heavier possible of west facing slopes in the
Beartooth/Absarokas. Will be looking closely at Wednesdays wind
forecast with the afternoon forecast package and may need to issue
a few highlites. Chambers

&&

.DISCUSSION...

Today through Tuesday...

Light rain and snow were found over the southwest mountains early
this morning with moist southwest flow. Mid and high clouds were
streaming over the area. Across far southeast Montana, low clouds
and fog were in place. Expect the low clouds/fog to gradually lift
later this morning. Today will be a warm and cloudy day with pre-
frontal conditions, ahead of the next disturbance moving into the
region. Precipitation will remain over the western mountains and
adjacent foothills through much of today, before a couple frontal
boundaries begin to push east through the area this evening and
overnight, spreading the precipitation eastward. Rain and mountain
snow will gradually diminish from the west to east on Tuesday
with cooler temperatures and gusty northwest winds in the wake of
the system.

Latest ensembles continue to prog anywhere from 0.10 to 0.30
inches of liquid precipitation across the lower elevations with
over 0.50 inches in the mountains. Expect snow levels to start off
fairly high with warmer air in place (around 9000 ft), before
falling overnight to 6000-7000 ft by Tuesday morning as colder air
moves in. Several inches of snow are possible in the
Beartooth/Absaroka mountains over the highest peaks, with anywhere
from 3 to 6 inches in the Bighorns.

High temperatures will range from the upper 50s to the lower 70s
today, coolest over the far east. Lows in the upper 30s to lower
40s can be expected tonight, with highs in the upper 40s to middle
50s on Tuesday. STP

Tuesday night through Sunday...

Tuesday's splitting trough will clear the area Tuesday night and
leave behind zonal to slightly northwest flow. The west to
northwest facing slopes of the mountains will see a steady stream
of moisture for occasional snow showers. A secondary shortwave
trough will slide across central Montana Tuesday night and
Wednesday. This will provide some ascent for the possibility of a
few showers (western areas in the morning, eastern areas in the
afternoon). Once this wave swings across, subsidence will take
over on the back side of the wave and this will promote strong
winds.

The west will experience the strong winds earliest as the
subsidence gets in there sooner. Soundings show 700mb winds
getting to 55kts with an unstable atmosphere. This should set the
stage for a strong wind event for Livingston and Nye and then
north through Big Timber, Harlowton and Judith Gap. Stronger winds
will likely spread east during the afternoon. Strong winds
will move into the central zones (including Billings, Roundup and
Hardin) for Wednesday afternoon and early evening. How strong
these winds will be is still a bit of a question, as ensemble
members were coming back to a strong wind scenario, after backing
off the last couple days. Certainly looks like Billings could get
50-55 mph winds but this will all depend on timing the subsidence
into the area in the afternoon. The east looks to be in ascent
all day Wednesday and thus should not pick up the wind strength
that the western and central zones will.

Ridging builds in for Thursday, as winds decrease Wednesday night.
A northern shortwave trough will cruise across northern Montana
Thursday night and Friday. This will tighten up the surface
pressure gradient through the Paradise Valley and generate
increasing winds again for Livingston and Nye. Winds do not look
to be as strong as with the Wednesday system, but bears watching.
Otherwise, a cold front will move through the forecast area Friday
night as the shortwave moves into the northern High Plains. This
front will generate scattered rain and snow showers Friday night
and usher in cooler air for the weekend. TWH

&&

.AVIATION...

Low stratus with MVFR/IFR conditions and localized fog will
impact areas near the Dakotas border (including KBHK) thru noon.
Stratus may get as far west as KMLS. Moist southwest flow will
bring rain & snow to western mountains today, and the high
elevations will be frequently obscured. VFR will prevail over the
lower elevations today. A disturbance moving through the region
will bring rain and mountain snow to the area later today and
tonight, continuing into Tuesday. MVFR conditions are possible
with the heaviest precipitation. STP/Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 068 044/056 038/057 037/058 042/067 043/054 029/045
    2/R 97/R    01/N    01/B    11/B    22/R    21/B
LVM 063 037/053 035/053 032/058 041/065 038/053 025/045
    7/R 85/R    12/O    01/B    11/B    32/R    11/B
HDN 070 042/057 035/059 034/058 036/069 038/057 027/046
    0/B 88/R    01/N    00/B    11/U    22/R    21/B
MLS 065 043/054 037/056 036/055 037/066 038/053 027/043
    0/B 26/R    01/N    00/U    11/U    11/B    11/U
4BQ 072 043/050 036/056 036/054 037/067 038/056 029/043
    0/B 16/R    01/N    00/U    01/U    11/B    11/B
BHK 057 040/049 034/055 034/053 033/064 037/053 025/042
    0/N 15/R    00/N    00/U    00/U    11/B    11/B
SHR 070 038/051 030/056 031/055 034/069 035/056 026/043
    0/B 48/R    01/N    00/U    01/U    22/R    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Oct 25, 3:51 AM MDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
351 AM MDT Mon Oct 25 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-261000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
351 AM MDT Mon Oct 25 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong Winds.

* WHERE...Southern Montana into Northern Wyoming

* WHEN...Wednesday

* ADDITIONAL DETAILS...West to northwest winds gusting 40 to 60 mph
  are possible on Wednesday. The most likely location for strong
  wind gusts will be in the western foothills from Livingston and
  Big Timber to Harlowton. However, isolated strong gusts of 50 to
  60 mph may occur anywhere west of Rosebud county Wednesday
  afternoon.

* ADDITIONAL HAZARD CONCERNS...Strong winds will make travel
  difficult for high profile vehicles and those towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 6:49 AM MDTSpecial Weather StatementBYZCarter3 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.